Overcoming benzodiazepine addiction requires professional help

Q: My sister was staying with me and I noticed her taking some pills, so I asked her what they were. She said they were lorazepam for anxiety. She confessed that she has been taking them for more than a year and has tried to stop taking them several times, but each time she gets so shaky and anxious that she has to start taking them again. Is she addicted to these pills and how can she get off them safely? She looks good and seems healthy otherwise.

A: You do not specify exactly how many tablets of lorazepam — trade name Ativan — your sister takes a day, but it could be as much as 10 times the prescribed dose. Tranquillizers of this type, known as benzodiazepines, are often addictive if taken for any length of time, even as little as four weeks.

About four out of 10 people who take these drugs for more than six weeks will become addicted. The usual dose of Ativan is one to two milligrams a day, but dependent people may take 10 times as much. Some people take it to help them sleep but it is usually prescribed for anxiety or panic disorder. According to the Royal College of Psychiatrists, it is not a good plan to prescribe any type of benzodiazepines for more than four weeks straight, and it should not be prescribed at all if effective alternatives are available.

The half life of lorazepam is 10 to 20 hours even in normal doses.

You can tell if someone is addicted if they need more and more pills to achieve the same effect they had when they first started taking the pills. They feel acutely anxious when they miss a dose and spend much of their time trying to ensure that their supply does not run out. They may resort to lying to get more medications prescribed, and like alcoholics, they will be secretive about the amount they are taking.

Withdrawal symptoms from benzodiazepines include sleeplessness, tremor or shaking in the limbs, acute anxiety and confusion. There can be irritability and light-headedness or dizziness and a nasty metallic taste in the mouth. Some people have a feeling of electric shocks in the arms and legs, blurred vision and even epileptic seizures.

I suggest that you ask you sister to see her doctor for a referral to a psychiatrist, who can then supervise her very gradual withdrawal from the drug and suggest alternative treatments for her anxiety. Treatment usually involves switching the shorter acting benzodiazepine drug for a longer acting one. She may even need admission to hospital in case she has seizures. These can theoretically be fatal in rare cases if not treated immediately.

About the author

Comments

explore

Stories from our other publications